Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 16, 2021, 5:02 PM CDT for Reno County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 5:02 PM CDT (22:02 UTC)
- Expired
- May 16, 2021, 5:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
County Reno County, KS
The radar
The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
275 WWUS83 KICT 162202 SPSICT Special Weather Statement National Weather Service Wichita KS 502 PM CDT Sun May 16 2021 KSZ067-162230- Reno KS- 502 PM CDT Sun May 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Reno County in south central Kansas... * Until 530 PM CDT. * At 500 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Buhler... moving south at 5 mph. * Hail up to the size of dimes...and wind gusts up to 45 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson, Buhler and Hutchinson Airport. LAT...LON 3814 9795 3813 9770 3793 9770 3795 9798 TIME...MOT...LOC 2202Z 356DEG 6KT 3807 9781 $$ BUTLER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 16, 3:25 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 16, 3:25 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 325 PM CDT Sun May 16 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 325 PM CDT Sun May 16 2021 Currently have an upper circulation lifting across north central OK with a closed upper low spinning over southern CA. At the surface, there appears to be a weak stationary front/outflow boundary stretching from south of Kansas City to near Salina. Storms continue to linger near this weak boundary late this afternoon as the entire area remains unstable with around 1500-2000J/KG of CAPE. Will also see showers/storms become more widespread as the upper impulse lifts into south central/southeast KS early this evening. After around 02z, feel that southeast KS will be the only area still seeing showers/storms as the activity over central KS is more diurnally driven. Main threat with showers/storms will remain heavy rainfall and flooding due to slow movement of storms. With minimal shear not too impressed with large hail potential but can't rule out a wet microburst. Additional storms are once again expected to develop out over the High Plains late this afternoon/early evening and will track east overnight. Confidence is low on how far east this activity will make it due to weaker steering winds along with less 850-700mb theta-e advection than we've had the last few nights. So for most of the night, feel we should see a lull in activity with the exception of southeast KS as the upper impulse continues to slowly lift into MO. Not overly impressed with precip chances during the day Mon as much of it will depend on how far east High Plains activity makes it and if there are any MCV's associated with this activity. Meanwhile, the more pronounced upper impulse will be continuing to track across MO. Widespread convection is expected late Mon afternoon/early evening over the TX/OK Panhandle with this activity forecast to track east and northeast Mon night. The eastward progression of this activity will be aided by better jet dynamics and upper diffluence spreading east as the upper low rotates into NM/southern CO. Would expect some showers and storms to linger across the area Tue morning with any convectively induced impulses having a big impact on storm chances Tue afternoon and evening. .LONG TERM...(Wednesday through Sunday) Issued at 325 PM CDT Sun May 16 2021 By Wed morning weak upper trough will extend from eastern CO into eastern NM with both ECMWF and GFS agreeing on a weak upper impulse lifting across the Ozark region. With plenty of instability around can't completely rule out a few storms about anywhere on Wed, but feel the better chances will be tied to the piece of energy tracking over the Ozark region. Good model agreement on a deep upper trough digging over the West Coast for Thu into Fri with some upper energy lingering under the upper ridge from IA into Eastern OK. This feature will be the main focus for showers and storms Wed into Thu. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1213 PM CDT Sun May 16 2021 * TSRA and low CIGs to impact the area through tonight Plenty of low-level moisture plus increasing instability and various low to mid-level boundaries will keep a risk of TSRA in play for the remainder of the afternoon, and possibly into this evening. Through the afternoon hours, it appears the greatest risk of TSRA will be from KSLN south through KICT and east into southeast KS. By this evening, the threat of TSRA should diminish across southern KS, but may actually increase along the I-70 corridor. There's more uncertainty with the TSRA potential this evening, so I opted to leave TSRA/VCTS out of the TAFS in that area for now. In addition to the TSRA threat, low CIGs will have an impact over much, if not all, of the 18z TAF cycle. EXTENDED PLANNING OUTLOOK: A continued risk of TSRA is expected through the next several days, possibly lasting well into the upcoming work week. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 75 60 75 / 30 30 60 60 Hutchinson 60 74 58 74 / 20 30 60 60 Newton 59 74 59 74 / 30 30 60 60 ElDorado 59 74 60 74 / 40 30 50 70 Winfield-KWLD 60 76 61 76 / 50 20 60 70 Russell 57 70 55 74 / 50 50 60 70 Great Bend 57 71 56 73 / 50 50 60 70 Salina 58 73 58 75 / 30 50 50 70 McPherson 59 73 58 74 / 30 40 60 70 Coffeyville 60 75 61 76 / 80 40 50 80 Chanute 59 74 61 76 / 80 60 50 70 Iola 59 74 60 76 / 80 60 50 70 Parsons-KPPF 60 74 61 76 / 80 50 50 80 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...RM
Hazardous weather outlook, May 16, 4:39 PM CDT, 23 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 439 PM CDT Sun May 16 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-171245- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 439 PM CDT Sun May 16 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered storms will affect parts of central and especially eastern Kansas tonight. The stronger storms will be capable of nickel size hail along with 50 to 60 mph winds. Heavy rain and flooding will also remain a threat overnight with several flood warnings already in effect. Do not drive across water covered roads. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be multiple opportunities for thunderstorms through next week, some of which could be strong to marginally severe. However, at this time, the threat of widespread, and or significant, severe weather looks low. Flooding concerns may increase through next week, especially for areas that see repeated rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 16, 3:00 PM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Wichita KS 300 PM CDT Sun May 16 2021 KSZ048-162045- Ellsworth KS- 300 PM CDT Sun May 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Ellsworth County in central Kansas... * Until 345 PM CDT. * At 259 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with very heavy rainfall over Kanopolis... moving east at 5 mph. hail up to the size of dimes...and wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Ellsworth, Kanopolis, Ellsworth Airport, Kanopolis State Park and Kanopolis Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3863 9835 3884 9835 3884 9794 3863 9793 TIME...MOT...LOC 2000Z 273DEG 5KT 3874 9813 Martin
Local storm report, May 16, 3:43 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM FLOOD 1 NNE ELLSWORTH 38.74N 98.23W
05/16/2021 ELLSWORTH KS PUBLIC
WATER OVER PARTS OF HIGHWAY 14 NORTH OF
ELLSWORTH.
&&Special weather statement, May 16, 4:09 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Wichita KS 409 PM CDT Sun May 16 2021 KSZ032-033-047-048-162145- Ellsworth KS-Russell KS-Lincoln KS-Barton KS- 409 PM CDT Sun May 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Ellsworth County in central Kansas... Southeastern Russell County in central Kansas... Southwestern Lincoln County in central Kansas... Northeastern Barton County in central Kansas... * Until 445 PM CDT. * At 404 PM CDT...National Weather Service Doppler radar was tracking a cluster of strong thunderstorms with very heavy rainfall near Wilson...moving west at 5 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Ellsworth, Wilson, Kanopolis, Holyrood, Dorrance, Lorraine, Bunker Hill, Wilson State Park, Ellsworth Airport and Wilson Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3895 9874 3896 9815 3857 9816 3857 9874 TIME...MOT...LOC 2107Z 090DEG 5KT 3878 9848 Martin
Local storm report, May 16, 4:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
420 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM FLOOD GALVA 38.38N 97.54W
05/16/2021 MCPHERSON KS 911 CALL CENTER
COUNTY DISPATCH REPORTED SOME ROAD FLOODING
IN GALVA.
&&
MARTINSpecial weather statement, May 16, 4:48 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT Sun May 16 2021
KSZ032-047-048-162215-
Ellsworth KS-Russell KS-Barton KS-
448 PM CDT Sun May 16 2021
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Ellsworth County in central Kansas...
Russell County in central Kansas...
Northeastern Barton County in central Kansas...
* Until 515 PM CDT.
* At 446 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 6 miles north of Russell to 8 miles northwest of
Holyrood. These storms were nearly stationary.
* Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Russell, Wilson, Claflin, Holyrood, Dorrance, Bunker Hill, Wilson
State Park, Wilson Lake, Russell Airport and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3904 9903 3901 9856 3894 9848 3887 9849
3887 9841 3870 9823 3852 9846 3852 9847
3851 9848 3847 9853 3886 9897 3896 9904
TIME...MOT...LOC 2148Z 114DEG 2KT 3898 9889 3870 9849
BUTLERSpecial weather statement, May 16, 5:02 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 502 PM CDT Sun May 16 2021 KSZ067-162230- Reno KS- 502 PM CDT Sun May 16 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Reno County in south central Kansas... * Until 530 PM CDT. * At 500 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Buhler... moving south at 5 mph. * Hail up to the size of dimes...and wind gusts up to 45 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson, Buhler and Hutchinson Airport. LAT...LON 3814 9795 3813 9770 3793 9770 3795 9798 TIME...MOT...LOC 2202Z 356DEG 6KT 3807 9781 BUTLER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:15 PM CDT | Special Weather Statement | ICT | Sumner | 60 min |
| May 15, 9:03 PM CDT | Special Weather Statement | ICT | Sumner | 57 min |
| May 15, 10:50 PM CDT | Special Weather Statement | ICT | Butler | 55 min |
| May 15, 11:02 PM CDT | Special Weather Statement | ICT | Lincoln | 58 min |
| May 15, 11:03 PM CDT | Special Weather Statement | ICT | Ellsworth | 57 min |
| May 15, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| May 15, 11:27 PM CDT | Special Weather Statement | ICT | Woodson | 63 min |
| May 15, 11:38 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Wilson, Woodson | 55 min |
| May 15, 11:50 PM CDT | Special Weather Statement | ICT | Sedgwick | 55 min |
| May 16, 12:12 AM CDT | Special Weather Statement | ICT | Russell | 63 min |
| May 16, 12:14 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| May 16, 12:32 AM CDT | Special Weather Statement | ICT | Greenwood | 28 min |
| May 16, 12:58 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, McPherson, Marion | 22 min |
| May 16, 1:25 AM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln, Saline | 9 hr |
| May 16, 2:16 AM CDT | Areal Flood Warning | ICT | Saline | 8 hr |
| May 16, 2:43 AM CDT | Flash Flood Warning | ICT | Lincoln, Saline | 5 hr |
| May 16, 7:56 AM CDT | Areal Flood Warning | ICT | Russell | 54 hr |
| May 16, 8:19 AM CDT | River Flood Warning | ICT | Reno, Rice | 3 days |
| May 16, 9:49 AM CDT | Flash Flood Warning | ICT | Russell | 8 hr |
| May 16, 10:18 AM CDT | Areal Flood Warning | ICT | Saline | 27 hr |
| May 16, 10:37 AM CDT | Areal Flood Warning | ICT | Lincoln, Saline | 27 hr |
| May 16, 1:14 PM CDT | Special Weather Statement | ICT | McPherson | 61 min |
| May 16, 1:46 PM CDT | Areal Flood Warning | ICT | McPherson | 24 hr |
| May 16, 2:24 PM CDT | Special Weather Statement | ICT | Ellsworth | 51 min |
| May 16, 3:00 PM CDT | Special Weather Statement | ICT | Ellsworth | 45 min |
| May 16, 3:10 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 54 min |
| May 16, 3:33 PM CDT | Areal Flood Warning | ICT | Ellsworth | 22 hr |
| May 16, 4:09 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| May 16, 4:48 PM CDT | Special Weather Statement | ICT | Russell | 27 min |
| May 16, 5:12 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 63 min |
| May 16, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 18 min |
| May 16, 6:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.